Cold/Wind Chill, Bradford
- When
- January 15, 6:00 PM EST to January 16, 8:00 AM EST
- Where
- Bradford forecast zone
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
A deep low pressure system in southeast Canada combined with a large area of high pressure in the province of Ontario, Canada to create northwest winds of 15 to 25 mph across the area. This high pressure system also ushered in below zero temperatures.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A deep low pressure system in southeast Canada combined with a large area of high pressure in the province of Ontario, Canada to create northwest winds of 15 to 25 mph across the area. This high pressure system also ushered in below zero temperatures. The cold and wind combined to produce wind chill values of 15 to 35 below zero. Many schools were closed due to the extreme cold. The cold air also caused problems with cars and buses starting. In addition, some residences and business had damage from frozen pipes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 15, 3:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EST THU JAN 15 2004
.DISCUSSION...
SATELLITE THIS AFTN SHOWING STRATOCU SOUTH OF THE LAKES WITH SOME
SNOW SHOWERS AND FLURRIES ACROSS THE SOUTHERN TIER OF NEW YORK AND
NORTHERN TIER OF PA. WINDS BEGINNING TO INCREASE THIS AFTN AND THIS
TREND WILL CONTINUE THIS EVENING AS PRESSURE GRADIENT TIGHTENS
BETWEEN DEPARTED CLIPPER AND HIGH PRESSURE RIDGE BUILDING INTO THE
GREAT LAKES. AS TEMPS DROP WELL BELOW ZERO TONIGHT AND WINDS
INCREASE TO 15 TO 25 MPH, WIND CHILLS WILL FALL UNDER WIND CHILL
WARNING CRITERIA. WITH SUCH COLD TEMPS IN THE MORNING ON FRIDAY,
WILL ALSO EXTEND THE WIND CHILL ADVISORY THROUGH FRIDAY MORNING.
OUT OTHER PROBLEM OF THE DAY IS LES. ETA BUFKIT SOUNDINGS CONTINUE
TO SHOW NW FLOW BECOMING WELL ALIGNED THIS EVENING AVRG ARND 310.
THIS FAVORS A BROAD SINGLE BAND OR HEAVY MULTIBAND INTO THE FINGER
LAKES. LAKE INDUCED CAPES OVER 1000 J/KG FOR MUCH OF THE EVENING.
HELPING ALONG THE ACTION IS WEAK SHRT WV ENERGY DROPPING INTO THE
ERN TROF AND GENERAL SYNOPTIC INCREASING BELOW 700MB. THE SHORTER
FETCH WILL LIMIT AMOUNTS, BUT VERY HIGH LIQUID TO SNOW RATIOS SHOULD
PUT AREAS SOUTHEAST OF LAKE ONTARIO INTO HIGH ADVISORY CRITERIA.
THE FLOW BECOMES A LITTLE MORE WESTERLY DURING THE DAY
FRIDAY...AROUND 300 DEGREES. THE INVERSION LOWERS TO AROUND 900MB.
NOT ENOUGH TO STOP THE LAKE EFFECT SNOW SHOWERS AND FLURRIES, BUT
LIKELY TO LESSEN THE INTENSITY AND KEEP ACCUMS MINOR DURING THE DAY.
850 TEMPS FRIDAY WARM 10 TO 15 DEGREES BY 00Z SAT. LIGHT LAKE EFFECT
SHSN WILL LINGER INTO SAT MORNING ACROSS THE NORTH COUNTRY.
OTHERWISE, DRY WEATHER THRU SATURDAY UNDER THE EFFECTS OF SURFACE
RIDGING.
&&
.LONG TERM (SAT NGT THROUGH THURS)...
BROAD L/WV TROFFINESS EXISTS THROUGH THE PERIOD. S/WV IMPULSES WILL
ROTATE THRU THE REGION BRINGING A COUPLE ROUNDS OF WAA SNOW BOTH
EARLY AND LATE. LLVL FLOW WILL ALSO BE NWLY ACROSS THE LAKES AT
TIMES THRU DAY 5. ALTHOUGH NO MAJOR STORM ON THE HORIZON...THE ABOVE
FACTORS WARRANT A MENTION OF NUISANCE SNOW OR FLURRY CHANCES THROUGH
TUESDAY FOR MOST OF THE COUNTIES. DRIEST AREA WILL BE NEPA. WEAK
HIGH CRESTS OVER THE AREA BEGINNING TUES NITE INTO LATER WEDS NIGHT
FOR AT LEAST ONE DAY WITH NO PCPN MENTIONED. MDLS AND NCEP PROGS
SHOW ANOTHER CLIPPER MAKING A RUN AT US WITH LIGHT WAA SNOW DVLPG
THURS. TEMPS TO REMAIN BELOW NORMAL...ESPLY TUES WHERE AGAIN WERE
FACED WITH MINUS 20-25C AIR AT 850 MB. WILL SHADE 5 DEGREES OFF MOS
FOR MOST DAYS TO ALLEVIATE CLIMO INFLUENCE ON GUIDANCE.
&&
AVIATION...
STRONG NWLY FLOW WILL BE OVER THE TAF REGION THROUGH THE PD. UPR
VORTEX OVER MAINE WILL HAVE STRONG JET ACROSS THE REGION. OVERALL A
DIFFICULT AND LOW CONFIDENCE FCST AS IT IS VRY HARD TO FIND OR TIME
IMPULSES MOVG THRU THE FLOW. ETA LOOKS LIKE IT MOVES ONE SPEED MAX
THRU AREA TONIGHT...MAYBE 03Z-09Z. WHOLE COLUMN OF ATMOS VERY DRY
WITH THIS FEATURE...BUT LAKE INDUCED INSTABILITY MDT-XTRM. PLUMES OF
STRATOCU WILL DVLP BKN MVFR CIGS IN -SN OVERALL WITH SYR DIPPING
FREQUENTLY TO IFR CIG/VSBY IN SNOW SQUALLS. PSBLY ITH-BGM WILL GO
OCNL IFR DEPENDING ON BAND ORIENTATION. BLSN A SIG VSBY ISSUE TOO.
TAFS ON THE FRINGE OF LES WILL BE SCT-BKN MVFR.
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WIND CHILL WARNING ALL ZONES TONIGHT THROUGH FRIDAY MORNING.
LAKE EFFECT SNOW ADVISORY TONIGHT NYZ017>018-036
PA...WIND CHILL WARNING ALL ZONES TONIGHT THROUGH FRIDAY MORNING.
JML/JABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 317 AM EST THU JAN 15 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-121109- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 317 AM EST THU JAN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... DANGEROUSLY COLD TEMPERATURES AND WIND WILL COMBINE TO BRING WIND CHILLS TO THE -25 TO - 35 RANGE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MORFORD
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382858, 5382859, 5382860, 5382861, 5382862, 5382939, 5382940.